http://dermatology.cdlib.org/rxderm-arc ... e-scarring
ULTRAPULSE LASER AND SCARRING
I have a patient (female in her mid 40's) who had laser resurfacing about 6-8 weeks ago--full face treatment for rhytids around the mouth and eyes and general actinic changes to the cheeks including crep-like wrinkling. She is fair, assiduous about sunscreen use and is generally healthy. She has not had Accutane. She was careful about wound care and at 1 and 2 week post-op visits was healing well. She had some redness of the skin at those visits but not an unexpected amount She missed her 1 month re check and now has developed hypertrophic scarring over both cheeks. What makes this more perplexing is that her lips and chin were treated with 2 passes of the Ultrapulse laser at settings of 400 and 300, and there is no scarring in these areas, even though a chamois color was seen. Her cheeks were treated with one pass at 400, and no chamois color was seen--rather it was more a pink color. She has started (today) treatment with Cordran tape. Does anyone have any idea as to why her scarring is limited to the less vigorously treated areas and why it occurred at all? The plan is to try silicon gel sheeting if the Cordran is not helpful--any other treatment suggestions? Anyone else seen this problem? Thanks for any input.
From: ArtUgel@internetMCI.COM (Arthur Ugel)
At the recent (this August) Controversies in Laser Surgery meeting held in Bermuda, which I attended, there was mention of similar perioral scars with routine Ultrapulse passes. There was also mention of a very tight lip with routine two passes with the Ultrapulse laser (450 mj/cm2 and 300 jm/cm2). This patient now has a difficult time eating, and must use a straw for fluids and nutrients. The dermatogist who mentioned this case did not kwow if there was underlying collagen vascular disease. I hope we keep reporting such circumstances. The patient with the tight upper lip was treated with Kenalog, but I do not know the response.
From: Haines Ely <firstname.lastname@example.org>
Yes I have seen this type of hypertrophic scarring. In my opinionit is due to a low grade infection. Fibroblasts produce TNF in response to microbial antigens. I think this is the stimulus for hypertrophic scarring and keloids. Trental blocks TNF production and decreases fibroblast production of collagen. Strongly recommended: Trental 400 mg po TID along with dicloxacillin 1 gram daily for several months. The cordran will often develop pustules beneath the tape and this can be combatted with the antibiotic.
From: Rc Langdon <RLANGDON@BIOMED.MED.YALE.EDU>
This is an unfortunate but very rare outcome of laser resurfacing. It underscores that this technique is very similar to dermabrasion and carries the same risks. Also, the importance of frequent post-op followup cannot be overemphasized. Patients should be closely monitored until re-epithelialized. Re-epithelialization should be essentially complete within 7 or 8 days. As with dermabrasion, scarring would typically develop in areas of delayed healing.
From: Rc Langdon <RLANGDON@BIOMED.MED.YALE.EDU>
RE: SCARRING WITH ULTRA-PULSE:
THE SEGMENTAL NATURE OF THE KELOID FORMATION IS SOMEWHAT UNUSUAL. DID THE PATIENT HAVE ANY HISTORY OF KELOID FORMATION. WHAT WAS HER COLORING? I WONDER IF SHE DIDN'T EXORIATE THE AREAS OR USE A BUFF PUFF OR SOMETHING ABRAISIVE OVER THE AREAS. I SOMETIMES GIVE CELESTONE PRIOR TO THE PROCECDURE, IN THE HOPES THAT THIS WILL REDUCE SUCH AN OCCURENCE ( ALTHOUGHT THIS IS UNPROVEN). IT SEEMS THAT IN THIS CASE A TEST APPLICTION WOULD HAVE BEEN OF NO BENEFIT.
This is an update on my patient with the unusual scarring after laser resurfacing. She has developed thin fibrotic scars that are linear and almost web-like, mostly oriented in a horizontal direction across the lower half of the cheeks only. It is unlike anything I have ever seen or that I would even expect in a patient with predisposing factors. She still has diffuse erythema over both cheeks, but she attributes that to the Cordran tape. She has had 2 sessions of intralesion steroid injection with miniscule amounts of TAC-3 without noticeable change in the appearance of the scar. Interestingly, where she had the deeper resurfacing, she has healed well and gotten a really nice result. I have gone over her history in detail with her and found none of the expected precipitating factors. She denies any infection, drainage, trauma or anything similar. In fact, she slept with
pillows on either side of her head to prevent herself from sleeping on her face. I think I mentioned that she had bilateral radial Keratotomies done around this time also, but experience no complications. In fact, the area where the dressings were placed from that procedure has also healed well. The only thing that she and I could relate temporally to this episode is an
unusual reaction to oral estrogen supplementation. Prior to this procedure, she had been on oral estrogen replacement and had experienced hypothyroid-type symptoms, ie loss of the lateral eyebrows, thinning of the hair, dry skin, mild fatigue and weight gain. About 2 weeks prior to the procedure, she was taken off the oral estrogen and started on an estrogen patch, with improvement in her symptoms--her eyebrows are coming back, as is her scalp and pubic hair. Her energy level has improved and her skin feels more "normal" to her. She continues on the estrogen patch now. I have just started her on Trental and am slowing down her use of the Cordran tape because of the surrounding erythema and to avoid skin thinning in the areas adjacent to the scars. I am considering continuing the intralesional steroids and may try silicon gel sheeting. Any further comments are welcome. I am planning to report her in the literature or at a meeting at a later date.